Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 9, 2012, 6:22 PM EDT for Dickenson County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 6:22 PM EDT (22:22 UTC)
- Expired
- Aug 9, 2012, 7:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, WV
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870
WWUS81 KRLX 092222
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU AUG 9 2012
VAZ003-092315-
DICKENSON VA-
622 PM EDT THU AUG 9 2012
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT DICKENSON COUNTY...
AT 621 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF CLINTWOOD TO 6 MILES EAST OF CLINTWOOD TO 13 MILES WEST
OF LEBANON...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF EASTERN DICKENSON
COUNTY AND SOUTHEASTERN DICKENSON COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
3720 8256 3723 8250 3726 8241 3716 8229
3703 8218 3699 8224 3699 8229 3695 8236
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:49 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 3:49 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT THU AUG 9 2012 .SYNOPSIS... STRONG COLD FRONT FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND WITH COOLER TEMPERATURES. && .NEAR TERM /THROUGH FRIDAY/... CONVECTION APPEARS TO BE FIRING WITH AND AHEAD OF THE OLD OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTION OVER INDIANA. LACK OF CUMULUS FIELD BEHIND THE BOUNDARY POINTS TO STABILIZATION EFFECTS FROM THAT BOUNDARY...AND MAY DELAY THE ONSET OF CONVECTION IN SOUTHEAST OHIO. PLENTY OF INSTABILITY FOR THE REMAINDER OF TODAY...WHICH SHOULD INTERACT WITH HEATING DIFFERENTIAL/OUTFLOW BOUNDARIES AND UPPER LEVEL VORTICITY MAXIMA. SCALE BACK THE CONVECTION TONIGHT WITH THE LOSS OF HEATING...BUT CONTINUE CHANCE POPS THROUGH DAWN. PREFER THE TIMING OF THE SREF...CMC...AND NAM WITH THE COLD FRONTAL PASSAGE FRIDAY...WHICH TAKES IT THROUGH THE CWA IN THE AFTERNOON. GFS IS THE OUTLIER AND IS CONSIDERABLY FASTER THAN THE OTHER SOLUTIONS. DRY SLOT TO FOLLOW THE COLD FRONT...AND PAINT THIS IN THE SKY AND POP FIELDS FROM 18Z FRIDAY THROUGH 00Z SATURDAY. TIMING IS CRUCIAL DUE TO THE NARROW RIBBON OF DRIER AIR...AND PULL IN SOME LOW LEVEL MOISTURE BACK INTO THE NORTHWEST ZONES OF SOUTHEAST OHIO AROUND 00Z. A SHOWER WITH THIS WRAP AROUND MOISTURE IS POSSIBLE...THANKS TO LINGERING INSTABILITY FROM THE SURFACE...AIDED BY THE COLD POOL ALOFT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FRONTAL BOUNDARY WILL CROSS CWA FRI EVENING WITH SOME SHRA AND PERHAPS A RUMBLE OF THUNDER...AS UPR TROF SETTLES IN OVER LWR GREAT LAKES HEADING INTO WEEKEND. CARRIED LOW CHC POPS WITH THIS WITH DRYING AFTER MIDNIGHT AS DRY SLOT WORKS IN FROM W. LOOKS LIKE UPR COLD POOL ASSOCIATED CLDS WILL TEND TO STAY NORTH OF AREA AS COLUMN DRIES OUT FOR WEEKEND WITH JUST SOME DIURNALLY DRIVE STRATOCU BOTH DAYS. GUIDANCE HAS COME UP WITH MAXT NUMBERS FOR THIS WEEKEND. THIS MAKES SENSE WITH CORE OF UPR COLD POOL NEVER REALLY MAKING IT THIS FAR S WITH GENERALLY W TO WSW LLVL FLOW. THUS WILL BUMP UP NUMBERS A TICK OR TWO MAINLY OUTSIDE OF THE MTNS. WILL GO WITH COOLER NUMBERS FOR LOWS WITH GENERALLY LIGHT FLOW UNDER SFC HIGH...ALLOWING FOR BETTER RADIATIONAL COOLING. && .LONG TERM /MONDAY THROUGH THURSDAY/... EXTENDED WILL FEATURE UPR TROF REINFORCED EARLY NEXT WEEK AS GENERALLY NW FLOW ALOFT CONTINUES. OVERALL ATMOS REMAINS ON DRY SIDE...HOWEVER UPR DISTURBANCE MAY BRING A FEW MAINLY AFTN SHRA OR STORMS TUE OR WED. UPR TROF LOOKS TO PULL OUT TOWARD WEEKS END...REPLACED BY BUILDING HEIGHTS AND WARMER TEMPS. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... TOWERING CUMULUS ABUNDANT AREA WIDE SOUTH AND EAST OF THE OHIO RIVER...AND WILL EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON. WITH THE NATURE OF CONVECTION...CARRYING TEMPO GROUPS CURRENTLY...BUT AMENDMENTS ARE A DISTINCT POSSIBILITY THROUGH LATE THIS EVENING. VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS...WHERE MVFR...AND BRIEF IFR IS LIKELY. CLOUDS OVERNIGHT AHEAD OF THE COLD FRONT WILL KEEP FOG FROM FORMING. HAVE TAILED OFF THE POPS SLIGHTLY OVERNIGHT...BUT KEEP CHANCE POPS GOING THROUGH THE END OF THE OVERNIGHT PERIOD AND EARLY MORNING FRIDAY. CONVECTION TO RAMP UP AGAIN WITH HEATING...AND THE COLD FRONT FRIDAY. FRONTAL PASSAGE ACROSS SOUTHEAST OHIO POSSIBLE JUST PRIOR TO 18Z...BUT FOR MOST LOCATIONS...IT WILL BE AFTER 18Z...OUTSIDE THE SCOPE OF THIS ISSUANCE. WIND SWITCH TO FOLLOW THE FRONT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: SCATTERED CONVECTION COULD REQUIRE ALTERNATE TEMPOS FOR TSRA...POSSIBLY IN PREVAILING AS WELL. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...30/26 NEAR TERM...26 SHORT TERM...30 LONG TERM...30 AVIATION...26
Hazardous weather outlook, Aug 9, 4:08 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 408 PM EDT THU AUG 9 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-031-102015- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-GILMER-HARRISON- 408 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME WATER PROBLEMS. IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ015-024>028-030-032>040-046-047-102015- DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 408 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME WATER PROBLEMS. IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON SMALL STREAMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE EASTERN HALF OF WEST VIRGINIA...INCLUDING SOUTHWEST VIRGINIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 2:30 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
230 PM EDT THU AUG 9 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL SHINNSTON 39.39N 80.27W
08/09/2012 U0.25 INCH HARRISON WV PUBLIC
&&
NNNNSpecial weather statement, Aug 9, 3:07 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT THU AUG 9 2012
WVZ040-047-091930-
BARBOUR WV-RANDOLPH WV-
307 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ELKINS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS.
THIS STORM WILL BE NEAR MONTROSE AROUND 315 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3885 7995 3894 8003 3921 7984 3919 7981
3913 7983 3908 7977 3904 7977 3903 7975
16Special weather statement, Aug 9, 5:57 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT THU AUG 9 2012
OHZ066-092300-
PERRY OH-
557 PM EDT THU AUG 9 2012
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN PERRY COUNTY...
AT 551 PM EDT...SLOW MOVING THUNDERSTORMS WERE ALONG A LINE FROM 8
MILES NORTHEAST OF SOMERSET TO 3 MILES NORTH OF SOMERSET TO 6 MILES
WEST OF SOMERSET...MOVING EAST AT 15 MPH. A RAIN GAUGE 4 MILES
NORTHWEST OF SOMERSET HAS RECEIVED ABOUT 1.7 INCHES OF RAIN IN THE
PAST HOUR.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF ADDITIONAL STORMS MOVE OVER THE SAME AREA...MORE SERIOUS FLOODING
WILL BECOME A CONCERN. TRENDS WILL BE MONITORED...AND A FLASH FLOOD
WARNING MAY BE NEEDED IF THIS OCCURS.
THESE STORMS WILL BE NEAR SOMERSET AROUND 605 PM...JUNCTION CITY
AROUND 620 PM...PERRY STATE FOREST AROUND 640 PM...NEW LEXINGTON
AROUND 645 PM AND CROOKSVILLE AROUND 700 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3991 8217 3990 8216 3983 8216 3983 8209
3981 8207 3975 8208 3964 8238 3973 8238
3975 8241 3983 8241 3984 8248 3993 8235
16Special weather statement, Aug 9, 6:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU AUG 9 2012
VAZ003-092315-
DICKENSON VA-
622 PM EDT THU AUG 9 2012
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT DICKENSON COUNTY...
AT 621 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF CLINTWOOD TO 6 MILES EAST OF CLINTWOOD TO 13 MILES WEST
OF LEBANON...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF EASTERN DICKENSON
COUNTY AND SOUTHEASTERN DICKENSON COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
3720 8256 3723 8250 3726 8241 3716 8229
3703 8218 3699 8224 3699 8229 3695 8236
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:15 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 30 min |
| Aug 8, 8:49 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 26 min |
| Aug 8, 9:18 PM EDT | Special Weather Statement | RLX | Barbour, Harrison, Taylor | 27 min |
| Aug 8, 11:52 PM EDT | Special Weather Statement | RLX | Gilmer | 23 min |
| Aug 9, 12:01 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Lewis | 29 min |
| Aug 9, 3:07 PM EDT | Special Weather Statement | RLX | Barbour | 23 min |
| Aug 9, 3:14 PM EDT | Flash Flood Warning | RLX | Barbour, Randolph | 2 hr |
| Aug 9, 5:57 PM EDT | Special Weather Statement | RLX | Perry | 63 min |
| Aug 9, 6:47 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 43 min |
| Aug 9, 7:05 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 32 min |
| Aug 9, 7:36 PM EDT | Special Weather Statement | RLX | Vinton | 24 min |
| Aug 9, 7:49 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 26 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.